Alert archive / Colorado / Special Weather Statements in 2018

Special Weather Statement, NWS Pueblo, CO

May 22, 2018Huerfano County, Colorado

NWS Pueblo, CO issued this special weather statement at May 22, 2018, 2:01 PM MDT for Huerfano County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2018, 2:01 PM MDT (20:01 UTC)
Expired
May 22, 2018, 2:45 PM MDT
In force
44 min
Issued by
NWS Pueblo, CO

County Huerfano County, CO

The radar

The Pueblo radar (KPUX), 91 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.0 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

944 
WWUS85 KPUB 222001
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
201 PM MDT TUE MAY 22 2018
 
COZ086>088-222045-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
201 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUERFANO...NORTH
CENTRAL LAS ANIMAS AND SOUTH CENTRAL PUEBLO COUNTIES UNTIL 245 PM
MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Walsenburg, or 34 miles north of Trinidad, moving
northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Huerfano...north central Las Animas and south central Pueblo
Counties.

LAT...LON 3754 10462 3772 10471 3793 10433 3764 10417
TIME...MOT...LOC 2001Z 245DEG 14KT 3767 10458 

$$

KT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 22, 11:42 AM MDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 22, 11:42 AM MDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1142 AM MDT Tue May 22 2018

.UPDATE...
Issued at 1056 AM MDT Tue May 22 2018

12z model runs suggest critical fire weather conditions will be
met over a large enough portion of the San Luis Valley on
Wednesday, therefore a Fire Weather Watch has been hoisted. Low
relative humidity values combined with gusty winds will lead to
conditions favorable for rapid rates of fire growth and spread
Wednesday afternoon and evening. Although portions of the San Luis
valley have received rainfall over the past 24 hours, this has
been spotty and most areas did not receive sufficient amounts to
offset the critical fuel status. -KT

&&

.SHORT TERM...(Today and tonight)
Issued at 355 AM MDT Tue May 22 2018

...Isolated Afternoon and Evening Thunderstorms...

Twelve hundreths of an inch of rain fell at the Alamosa Airport
yesterday and now there is thick ground fog at the airport. Have
added patchy fog to the forecast for the San Luis Valley to reflect
this.  It should dissipate as the sun comes up.

A large upper low pressure area is spinning over Las Vegas, NV this
morning.  Another upper disturbance will eject northeast from the
low and cross southern Colorado today.  However, the disturbance
looks fairly weak and should generally only produce isolated
thunderstorms over the mountains and south of Highway 50.  Cannot
rule out a thunderstorm elsewhere but the greater odds are in these
areas.  Primary storm threats from most storms today will be
lightning and wind gusts to around 50 mph.  However, it looks like
storms south of Highway 50, particularly across Las Animas and Baca
Counties, could be a little stronger, producing some small hail and
locally heavy rain as well.

Otherwise, a warm and dry day is ahead for a lot of the area with
afternoon highs 5-10 degrees above average over the plains and at
least a few degrees above average elsewhere.

.LONG TERM...(Wednesday through Monday)
Issued at 355 AM MDT Tue May 22 2018

Wednesday...The upper low that had been present over the Great Basin
continues to lift northeast north of Colorado during the day. Flow
aloft over and upstream of Colorado becomes more southwesterly,
drawing up drier southwest US air over the state. Deep vertical
mixing during the afternoon will draw this dry air to the surface
across portions of the forecast area. Winds will also become breezy
across the plains and high valleys during the afternoon due to the
vertical mixing and deepening lee surface trough. Given these
conditions, there is the potential for critical fire weather
conditions to develop, primarily across the San Luis Valley.
However, winds will be borderline highlight criteria, and duration
is a concern, so holding off on highlights at the moment. East of
the dry air across the far eastern and southern plains, trailing mid-
level energy will help spur the development of isolated to scattered
thunderstorms during the afternoon and evening. Uncapped SBCAPE is
forecast to be in the 1500-2000 j/kg range over low/mid 50s dew
points. However, with the strongest flow aloft residing further to
the west, EBSHEAR values will generally be around or less than 25
knots. Given these factors, thunderstorms should stay strong to low-
end severe, with hail up to around an inch and gusty downdraft winds
the main threats. SPC agrees, highlighting the far eastern plains in
a Marginal Risk for Severe in the latest Day 2 Convective Outlook.
More isolated, weaker thunderstorms will be possible across the
mountains and adjacent plains. Temperatures will be slightly
warmer than the previous day, with highs in the mid to upper 80s
across the plains, around 80 in Colorado Springs, and the mid 70s
across the high valleys.

Thursday through Saturday...Models are in excellent agreement on
building a ridge over the eastern Rockies as a closed upper low
approaches the region from the west. The low will make landfall over
the central California coast by Friday evening, and enter the Great
basin on Saturday. The building ridge over the region and generally
southwest to sometimes westerly flow will maintain the funnel of dry
air over Colorado. Daily heating will mix the dry air to the
surface, and most likely keep the dry line east of the CO/KS border.
The lack of moisture and lack of any significant forcing under the
ridge will lead to only very isolated precip chances over the
eastern mountains each day, and far eastern plains in the event the
dry line does not mix too far east. Otherwise, expect dry and very
warm conditions during this period. Highs across the plains will
rise into the low to mid 90s, with mid to upper 80s expected in
Colorado Springs and low to mid 80s in the high valleys.  Winds
should stay light enough across the forecast area to prevent
critical fire weather conditions from developing.

Sunday through Monday...The GFS and ECMWF are in good agreement on
maintaining the upper low over the great Basin through the start of
the work week, with only minor positional differences. This will
maintain southwest flow and the fetch of dry air into southern
Colorado. Daily lee troughing and vertical mixing will lead to dry
and breezy surface conditions and potential high fire danger across
much of the forecast area. A key factor will be the status of fuels
by this time. Precip chances will likely be minimal across the
forecast area given a lack of moisture and upper forcing. Best
potential for an isolated thunderstorm looks to be over the eastern
mountains, and along the dry line near the CO/KS border if it
doesn't push too far to the east. Temperatures will remain very
warm, with highs likely into the 90s across the plains, and 80s in
Colorado Springs and the high valleys.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1112 AM MDT Tue May 22 2018

VFR conditions expected over most of the district over the next 24
hours. The exception will be the southwest mountains where
persistent cloud cover and moisture will keep IFR conditions along
the southwest facing slopes. As thunderstorms develop this
afternoon this area will see periodic IFR conditions in
-TSRA/-SHRA. For the terminals however, VFR conditions can be
 expected with VCTS possible for both KPUB and KALS. Main threats
 will be gusty winds and lightning along with brief VFR Cigs/vis.
 Will carry a tempo group for KPUB for erratic outflow winds from
 thunderstorms this afternoon. Drier air working into KCOS should
 keep thunderstorms more distant from the terminal though outflow
 winds could still affect the TAF. Will have to watch latest radar
 trends and amend as necessary. Winds will diminish and skies
 clear tonight. Could see another round of IFR/LIFR fog at KALS
 tonight especially if area receives more spotty rainfall.

 -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for COZ224.

&&

UPDATE...KT
SHORT TERM...LW
LONG TERM...LINE
AVIATION...KT
Hazardous weather outlook, May 22, 11:52 AM MDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1152 AM MDT Tue May 22 2018

COZ058>089-093>099-231800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1152 AM MDT Tue May 22 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated afternoon and evening thunderstorms are expected across
southern Colorado today. The primary storm threats will be
lightning and wind gusts to around 50 mph. However, a few storms
could briefly become strong, produce small hail and locally heavy
rainfall, particularly across the mountains and across the
southeast plains mainly east of a line from Walsenburg to Fowler.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered thunderstorms will be possible across the
mountains and most of the plains Wednesday afternoon and evening.
Storms across the far eastern plains will have the potential to
produce hail up to around one inch in diameter, wind gusts to
around 60 mph, and frequent lightning. Elsewhere, lightning, small
hail, and wind gusts to around 45 mph will be the main threats.

Thunderstorms will be more limited Thursday through Monday, with
very isolated storm coverage over the mountains and far eastern
plains each afternoon/early evening. In general, storms that do
manage to develop will produce small hail, wind gusts to 45 mph,
and lightning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the region this afternoon and evening.

31/31

In the hours before

Special weather statement, May 22, 1:22 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
122 PM MDT TUE MAY 22 2018

COZ086>088-222000-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
122 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUERFANO...NORTH CENTRAL
LAS ANIMAS AND SOUTH CENTRAL PUEBLO COUNTIES UNTIL 200 PM MDT...

At 121 PM MDT, Doppler radar was tracking a strong thunderstorm over
Walsenburg, or 34 miles northwest of Trinidad, moving northeast at 20
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Walsenburg.

LAT...LON 3745 10476 3762 10494 3795 10473 3772 10437
TIME...MOT...LOC 1921Z 220DEG 17KT 3762 10476

KT
Special weather statement, May 22, 2:01 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
201 PM MDT TUE MAY 22 2018

COZ086>088-222045-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
201 PM MDT TUE MAY 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUERFANO...NORTH
CENTRAL LAS ANIMAS AND SOUTH CENTRAL PUEBLO COUNTIES UNTIL 245 PM
MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Walsenburg, or 34 miles north of Trinidad, moving
northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Huerfano...north central Las Animas and south central Pueblo
Counties.

LAT...LON 3754 10462 3772 10471 3793 10433 3764 10417
TIME...MOT...LOC 2001Z 245DEG 14KT 3767 10458

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:22 PM MDTSpecial Weather StatementPUB38 min
May 21, 7:00 PM MDTSpecial Weather StatementPUB45 min
May 22, 10:42 AM MDTFire Weather WatchPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache4 hr
May 22, 1:22 PM MDTSpecial Weather StatementPUBHuerfano38 min
May 22, 2:46 PM MDTSpecial Weather StatementPUBPueblo44 min
May 22, 3:00 PM MDTRed Flag WarningPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache29 hr
May 22, 3:37 PM MDTSpecial Weather StatementPUBCrowley38 min
May 22, 4:16 PM MDTSpecial Weather StatementPUBCrowley44 min
May 22, 4:55 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Kiowa, Otero35 min
May 22, 5:28 PM MDTSpecial Weather StatementPUBKiowa47 min
May 22, 5:48 PM MDTSevere Thunderstorm WarningPUBKiowa42 min

Nearby

Special Weather Statements in Colorado, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.